MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM RED 72 REPERFUSION CATHETER; NRY

PENUMBRA, INC. PENUMBRA SYSTEM RED 72 REPERFUSION CATHETER; NRY
Catalog Number RED72SDKIT
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Foreign Body In Patient (2687); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/04/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Please note that this complaint was submitted to the fda by the user facility with the following reference number: (b)(4).This device is available for return.A follow-up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the right m1 segment of the middle cerebral artery (mca) using a penumbra system red 72 reperfusion catheter (red72) and a non-penumbra guide sheath.During the procedure, the physician completed one pass using the red72.Upon removal, the physician noticed that the red72 was fractured at the mid-shaft.The physician then attempted to retract the fractured segment of the red72 and the guide sheath together; however, the remaining portion of the red72 could not be pulled out.Next, the physician used a non-penumbra stent retriever through a non-penumbra microcatheter to remove the fractured segment but was unsuccessful.The procedure ended at this point.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Please note that the device associated with this complaint was expected to be returned; however, additional information received from the penumbra sales representative indicated that the device is no longer available for return.Therefore, without the return of the device, the root cause of the problem cannot be determined.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Additional Manufacturer Narrative
The following sections are being updated based on additional information included in the user facility report submitted to the fda:3901330000-2023-8056.1.Section b.Box 1.Adverse event and/or product problem 2.Section b.Box 1.Outcomes attributed to adverse event 3.Section b.Box 5.Describe event or problem.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the right m1 segment of the middle cerebral artery (mca) using a penumbra system red 72 reperfusion catheter (red72) and a non-penumbra guide sheath.During the procedure, the physician completed one pass using the red72.Upon removal, the physician noticed that the red72 was fractured at the mid-shaft.The physician then attempted to retract the fractured segment of the red72 and the guide sheath together; however, the remaining portion of the red72 could not be pulled out.Next, the physician used a non-penumbra stent retriever through a non-penumbra microcatheter to remove the fractured segment but was unsuccessful.The patient will require dual antiplatelet therapy lifelong.The procedure ended at this point.

Brand Name
PENUMBRA SYSTEM RED 72 REPERFUSION CATHETER
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key17848840
Report Number3005168196-2023-00445
Device Sequence Number4402058
Product Code NRY
UDI-Device Identifier00815948025943
UDI-Public815948025943
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K211654
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/13/2024
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/13/2026
Device Catalogue NumberRED72SDKIT
Device Lot NumberF00006387
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/05/2023
Supplement Date Received by Manufacturer01/31/2024
02/06/2024
Initial Report FDA Received Date09/29/2023
Supplement Report FDA Received Date02/07/2024
03/13/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/14/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age70 YR
Patient SexUnknown
Date Report Sent to FDA01/01/2005